Ohio, 2004

Hail and Damaging Winds in Ohio, June 9, 2004

June 9, 2004 · NWS CLE · 21 events in 13 counties and zones

12 thunderstorm wind, 9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$158,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 9, 1:40 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 9, 1:40 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
240 PM EDT WED JUN 9 2004

.DISCUSSION...

FRONT OVER CENTRAL LOWER MI IS SLOWLY MOVING SOUTH. EXTREME
INSTABILITY ACROSS THE AREA WITH CAPES 3000-5000 J/KG.
HOWEVER...WITH THE FRONT STILL IN CENTRAL MI...THE ONLY TRIGGER
MECHANISM AT THIS TIME OVER NRN OH IS THE LAKE BREEZE. THIS MAY
CHANGE THIS EVENING AS THE FRONT SAGS SOUTH. WITH THE INSTABILITY IN
PLACE...WILL GO WITH CATEGORICAL POPS TONIGHT...ESPECIALLY SINCE THE
FRONT DOES NOT MAKE IT THRU THE CWFA UNTIL THE DAY ON THU. AM A
LITTLE CONCERNED ABOUT TRAINING OF ECHOS OVERNIGHT AS FRONT BECOMES
PARALLEL TO THE MEAN FLOW AND A THETA-E RIDGE MOVES INTO THE AREA.
WILL THEREFORE PUT SOME HVY RAIN IN THE ZONES FOR OVERNIGHT.

WITH THE SLOWER MOVEMENT OF THE FRONT...WILL CONTINUE WITH LKLY
MORNING POPS ACROSS THE ENTIRE AREA...WITH LKLY POPS ALL DAY ACROSS
THE SOUTH AS THE FRONT DOES NOT MAKE IT THRU UNTIL AFTN. AM
CONCERNED AGAIN ABOUT HVY RAIN...ESPECIALLY WHEN SEEING WHAT IS
HAPPENING OVER E CNTRL LOWER MI ALONG THE FRONT THIS AFTN. WILL ALSO
PUT HVY RAIN IN THE FCST FOR THE SRN HALF OF THE AREA AGAIN TMRW. NW
PA WILL SEE DRY NORTHEASTERLY FLOW SO WILL TAPER OFF TO SMALL CHC
POPS OVER THAT AREA. IN FACT...ERI MAY SEE SUNSHINE IN THE AFTN AS
THE HIGH BUILDS INTO NY STATE.

FRONT SLOWLY SAGS TO SRN OH THU NIGHT...HOWEVER THE GFS AND ETA SHOW
ANOTHER S/WV MOVING INTO OHIO THU NIGHT. WL CONTINUE WITH CHC POPS
ACROSS MUCH OF THE AREA...EXCEPT NW PA WHERE DRY NE FLOW WILL KEEP
IT DRY.

FRONT TRIES TO MOVE N FRI AND FRI NIGHT. WL GO WITH LKLY OVER THE SW
2/3 OF THE CWFA ON FRI. AGAIN...IT IS VERY POSSIBLE THAT ERI WILL
STAY DRY WITH CONTINUED NE FLOW. HOWEVER...WL CONTINUE WITH SMALL
CHC POPS.

IN THE EXTENDED...NOT MUCH CHANGE PLANNED. NRN HALF OF THE COUNTRY
IS PROGGED TO BE IN A MORE ZONAL TYPE FLOW WITH INDIVIDUAL SHORT
WAVES MOVING THROUGH THE MEAN FLOW EVERY 24-36 HOURS. TOUGH TO TIME
THE SHORT WAVES...SO THE FCST WILL CONTINUED RELATIVELY UNSETTLED.
UNLIKELY THAT EVERY PERIOD WILL SEE PCPN...BUT AT THIS TIME IT IS
TOUGH TO DETERMINE THE EXACT TIMING. BEST CHC OF PCPN LOOKS TO BE
MONDAY/MON EVENING WHEN THE GFS AND ECMWF SHOW A STRONG COLD
FRONT/UPR TROUGH MOVING THRU THE AREA. WL CONTINUE WITH A DRY FCST
ON TUESDAY AS WK HIGH PRES BUILDS INTO THE REGION. MDLS START TO
DIVERGE BY WED...BUT THE GENERAL IDEA IS TO DEEPEN A TROUGH OVER THE
WESTERN LAKES TUE NIGHT AND WED. THIS SHOULD ALLOW FOR ANOTHER CHC
OF TSRA IN THE AFTN AS THE TROUGH APPROACHES. NO MAJOR EXTREMES IN
TEMPS FOR THE NEXT COUPLE OF DAYS...BUT WITH HEIGHTS ACROSS THE AREA
GENERALLY AT OR ABV NORMAL...IT WOULD SEEM THAT TEMPS WOULD FOLLOW
THE SAME TREND. WARMEST DAYS OVER THE WKND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SEVERE THUNDERSTORM WATCH UNTIL 6 PM.
PA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM.

&&

MRD
Hazardous weather outlook, Jun 9, 1:38 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
238 PM EDT WED JUN 9 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
238 PM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING COLD FRONT COULD CAUSE SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. LOCALIZED VERY HEAVY RAIN IS ALSO POSSIBLE
LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

AS THE COLD FRONT MOVES THROUGH THE COUNTY WARNING AREA THURSDAY SOME
OF THE THUNDERSTORMS COULD BE STRONG AND THE RAIN COULD BE LOCALLY
HEAVY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON. SPOTTER ACTIVATION MAY
BE NEEDED TONIGHT AND ON THURSDAY.

MRD

The radar

The Cleveland radar (KCLE), 98 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Ashtabula

When
June 9, 3:30 PM EST
Where
Ashtabula County, Jefferson
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
41.733, -80.767

Penny size hail was observed south of Jefferson.

Hail, Geauga

When
June 9, 4:00 PM EST to 4:10 PM EST
Where
Geauga County, Chesterland
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
41.517, -81.333

Penny size hail was observed for several minutes south of Chesterland near Novelty.

Thunderstorm Wind, Cuyahoga

When
June 9, 4:05 PM EST
Where
Cuyahoga County, Strongsville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -81.833

Thunderstorm winds downed several trees and large tree limbs.

Hail, Cuyahoga

When
June 9, 4:10 PM EST
Where
Cuyahoga County, Lyndhurst
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.517, -81.483

Penny size hail was observed.

Thunderstorm Wind, Ottawa

When
June 9, 4:12 PM EST
Where
Ottawa County, Catawba Is
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.583, -82.850

Thunderstorm winds downed one tree and several large tree limbs.

Thunderstorm Wind, Erie

When
June 9, 4:15 PM EST
Where
Erie County, Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -82.717

Thunderstorm winds downed several trees and damaged a roof.

Thunderstorm Wind, Crawford

When
June 9, 4:20 PM EST
Where
Crawford County, Galion
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
40.733, -82.783

Thunderstorm winds downed a dozen trees.

Hail, Crawford

When
June 9, 4:20 PM EST
Where
Crawford County, Galion
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.733, -82.783

Penny size hail was observed.

Thunderstorm Wind, Geauga

When
June 9, 4:25 PM EST
Where
Geauga County, Chesterland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -81.333

Thunderstorm winds downed one tree.

Thunderstorm Wind, Richland

When
June 9, 4:30 PM EST
Where
Richland County, Shelby
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.883, -82.650

Thunderstorm winds downed many trees and large limbs north of Shelby near Plymouth.

Hail, Summit

When
June 9, 4:35 PM EST
Where
Summit County, Macedonia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.317, -81.500

Nickel size hail was observed.

Thunderstorm Wind, Ashtabula

When
June 9, 4:40 PM EST
Where
Ashtabula County, Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.733, -80.767

Thunderstorm winds downed a few trees.

Hail, Richland

When
June 9, 4:40 PM EST
Where
Richland County, Rome
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.917, -82.517

Penny size hail was observed northeast of Shelby.

Thunderstorm Wind, Ashtabula

When
June 9, 4:40 PM EST
Where
Ashtabula County, Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.733, -80.767

Thunderstorm winds downed a few trees south of Jefferson.

Hail, Sandusky

When
June 9, 5:05 PM EST
Where
Sandusky County, Gibsonburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.383, -83.333

Penny size hail was observed.

Thunderstorm Wind, Medina

When
June 9, 5:20 PM EST
Where
Medina County, Homerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
POST OFFICE
Coordinates
41.033, -82.133

Thunderstorm winds downed several large tree limbs.

Hail, Ashland

When
June 9, 5:45 PM EST
Where
Ashland County, Perrysville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.650, -82.300

Nickel size hail was observed.

Hail, Knox

When
June 9, 6:04 PM EST
Where
Knox County, Howard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -82.333

Penny size hail was observed northwest of Howard at Apple Valley.

Thunderstorm Wind, Huron

When
June 9, 6:15 PM EST to 6:20 PM EST
Where
Huron County, New Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
EMERGENCY MANAGER
Coordinates
41.033, -82.683

Thunderstorm winds downed several trees near North Fairfield. A large pole barn was leveled north of New Haven along State Route 598.

Thunderstorm Wind, Crawford

When
June 9, 6:30 PM EST
Where
Crawford County, Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.800, -82.983

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Knox

When
June 9, 7:10 PM EST
Where
Knox County, Gambier
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -82.217

Thunderstorm winds downed several trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407755, 5407754, 5407759, 5407758, 5407748, 5407749, 5407843, 5407844, 5407762, 5407753, 5407763, 5407751, 5407752, 5407842, 5407840, 5407841, 5407761, 5407760, 5407757, 5407750, 5407756.